Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2008, 9:53 PM CDT for Calhoun County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 9:53 PM CDT (02:53 UTC)
- Expired
- May 31, 2008, 10:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:27 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 31, 6:27 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 627 PM CDT SAT MAY 31 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM... SCATTERED -TRW ACTIVITY TO THE NORTH EXPECTED TO GRAZE NORTHEASTERN CWA THROUGH THE EARLY EVENING HOURS...AS SHORTWAVE DROPPING THROUGH ND...CONTINUES ON A SOUTHEASTWARD TRACK THROUGH THE EVENING. WEAK INSTABILITY IN PLACE ACROSS THE NORTHEAST...WITH AROUND 500 TO 100 J/KG OF SFC BASED CAPE. EXPECT BIGGEST THREATS WITH ANY THUNDER ACTIVITY ACROSS THE CWA IS ISOLATED HAIL AND POSSIBILITY OF WINDS WITH MORE OF AN INVERTED-V SOUNDING ADVERTISED NEAR KALO AND KMCW. HOWEVER BETTER INSTABILITY AND MOISTURE WILL BE SITUATED OFF TO THE NORTH AND EAST. EXPECT ANY CONVECTION TO DISSIPATE WITH SUNSET WITH THE LOSS OF DAYTIME HEATING. OTHERWISE SFC HIGH PRESSURE TO BUILD INTO THE CWA...WITH UPPER RIDGING ALOFT SO EXPECT DRY CONDITIONS FOR THE REMAINDER OF THE NIGHT. .LONG TERM...SUNDAY THROUGH SATURDAY UPPER RIDGING TO PUSH EAST SLIGHTLY SUNDAY...WITH WEAK AREA OF HIGH PRESSURE IN PLACE AT THE SFC. THEREFORE EXPECT DRY CONDITIONS ACROSS THE AREA SUNDAY...BUT UPPER RIDGE BEGINS TO BREAK DOWN...WITH FLATTER MORE ZONAL FLOW EXPECTED INTO MONDAY AS A WEAK SHORTWAVE PUSHES EAST FROM THE NORTHERN ROCKIES. AS SOUTHERLY FLOW KICKS BACK IN LATE SUNDAY NIGHT INTO MONDAY...THETA-E RIDGE NUDGES INTO SOUTHWESTERN CWA WITH A SMALL AMOUNT OF MUCAPE AS WELL. HAVE INSERTED SLIGHT MENTION OF -TRW FOR LATE SUNDAY NIGHT...BUT BETTER MOISTURE RETURN/INSTABILITY SHOWS UP MONDAY INTO MONDAY NIGHT AS CWA IS BACK IN THE WARM SECTOR WITH THE SFC TROUGH AXIS PUSHING THROUGH THAT AFTERNOON INTO THE EVENING. ZONAL UPPER LEVEL FLOW REMAINS INTO TUESDAY AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA...THEREFORE CONTINUED THE -TRW CHANCES INTO TUESDAY. SOUTHWEST FLOW THEN SETS UP ACROSS THE MIDSECTION OF THE COUNTRY...AS AN UPPER TROUGH DIGS INTO THE WESTERN US. THIS WILL ALLOW FOR AN INCREASINGLY ACTIVE PERIOD INTO THE END OF THE WEEK. GFS/EC IN DISAGREEMENT WITH THE EXACT PLACEMENT OF THE SFC FEATURES TOWARD WEDNESDAY INTO THURSDAY...WITH THE GFS ADVERTISING THE WARM FRONT SLIDING NORTHWARD THROUGH THE AREA WEDNESDAY NIGHT...AND THE EC SHOWING A FASTER SOLUTION. BOTH MODELS AGREE ON A FAIRLY ACTIVE THURSDAY WITH THE CWA IN THE WARM SECTOR AGAIN...AND THE UPPER LEVEL LOW CLOSING OFF OVER THE CENTRAL/NORTHERN PLAINS. CWA IN FAVORABLE AREA BETWEEN TWO 100KT JET STREAKS BY LATE THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH A SHORTWAVE CIRCULATING NORTHWARD THROUGH THE WESTERN CWA AROUND MAIN UPPER LOW. WITH CONDITIONS CONTINUING TO LOOK FAVORABLE FOR THUNDERSTORM DEVELOPMENT...DID INCREASE POPS INTO THE HIGH CHANCE CATEGORY ACROSS MUCH OF THE CWA THURSDAY NIGHT. OTHERWISE DEPENDING ON SPEED OF SYSTEM AS IT PROGRESSES EASTWARD...MAY SEE SOME LINGERING ACTIVITY INTO FRIDAY. DRY CONDITIONS THEN EXPECTED INTO SATURDAY...AS WEAK UPPER LEVEL RIDGING EXPECTED ACROSS THE CENTRAL US. AS FOR TEMPERATURES...EXPECT MOST SITES TO SEE NEAR AVERAGE TEMPS FOR THIS TIME OF YEAR THROUGH THE PERIOD. && .AVIATION...01/00Z VFR CONDITIONS WILL PREVAIL MUCH OF THE PERIOD. ISOLD CONVECTION WILL BE IN THE MCW AND ALO VICINITIES THROUGH 02Z. THE OVERNIGHT WILL BE UNEVENTFUL. SUNDAY AFTERNOON WILL HAVE CHANCE FOR ISOLD CONVECTION AGAIN BUT VERY LOW CHANCE ANY SITE WILL BE AFFECTED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...ALBRECHT AVIATION...DONAVON
Hazardous weather outlook, May 31, 4:35 AM CDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 435 AM CDT SAT MAY 31 2008 IAZ004>007-015>017-024>028-036>039-049-050-062-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 435 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTHEAST OF A LINE FROM ESTHERVILLE...TO WEBSTER CITY...TO MONTEZUMA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREATS WILL BE QUARTER SIZE HAIL AND WIND GUSTS AROUND 60 MPH. RIVER FLOOD WARNINGS CONTINUE FOR SEVERAL POINTS IN THE OUTLOOK AREA. FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING...AND AGAIN FROM TIME TO TIME BEGINNING SUNDAY NIGHT. IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-011100- POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 435 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHWEST OF A LINE FROM ESTHERVILLE...TO WEBSTER CITY...TO MONTEZUMA. .DAY ONE...TODAY AND TONIGHT RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA. FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY NIGHT. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:47 PM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 20 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.